Washington, 2017

Wildfire in Washington, July 30 to 31, 2017

July 30 to 31, 2017 · NWS SEW · 1 event in 1 county or zone

A wildfire started 10 miles NE of Darrington on the Sauk-Suiattle Indian Reservation on July 30th. No structures were lost thanks to fire suppression efforts.

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A wildfire started 10 miles NE of Darrington on the Sauk-Suiattle Indian Reservation on July 30th. No structures were lost thanks to fire suppression efforts. The fire burned 216 acres and was permitted to burn itself out by early September after moving into more isolated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jul 30, 8:18 AM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 8:18 AM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
918 AM PDT Sun Jul 30 2017

.SYNOPSIS...A strong upper level ridge will begin building northward
over the Pacific Northwest today, drying the air mass and starting a
significant warming trend. The low clouds over the lowlands this
morning will dissipate by afternoon but will provide enough cooling
to keep temperatures this afternoon seasonably mild. Offshore flow
will combine with the ridge to produce hot weather this week with
record highs possible in places Wednesday through Friday. The ridge
will weaken on Friday and onshore flow will develop for cooler
weather next weekend.

&&

.SHORT TERM...Moderate west-southwest flow aloft continues over
the Pacific Northwest this morning. A weak dry upper level shortwave
trough over SW B.C. will head E allowing the large strong upper
level ridge over the SW U.S. to begin building northward over the
region this afternoon. The ridge axis will shift W over the Pacific
coast for Monday and Tuesday then shift a little offshore on
Wednesday.

Meanwhile the onshore flow last night, triggered by the passing
shortwave trough, has brought widespread low clouds to the lowlands
this morning. The stratus is shallow enough so that it should burn
off by mid-day, with sunny skies this afternoon. The cooling due to
the marine layer will keep temperatures this afternoon close to
seasonal normals.

The effects of the building ridge will start tonight. Northerly
offshore flow will develop this evening which will prevent the
marine layer from recharging. There could be a little stratus along
the immediate coast Tuesday morning, but otherwise skies will remain
clear this week.

The warming trend will begin on Monday with the warmest highs over
the interior reaching the lower to mid 80s. With northerly offshore
flow continuing on Tuesday, highs will reach the 80s to near 90. Kam

.LONG TERM...The upper level ridge axis is expected to shift a
little offshore Tuesday night which will allow NE offshore flow to
develop over W WA. The upper level ridge will build to a 500 MB
height near 5940 meters. This additional warming will push high
temperatures up into the 90s on Wednesday and Thursday, with some
spots over the SW interior and S Puget Sound region possibly
reaching the 100-105 range on Thursday. It looks like there could be
some new high temperature records set during this heat wave, and
Thursday looks like the hottest day for W WA since July 2009.

The upper level ridge will begin weakening on Friday with the axis
shifting over the ID panhandle Friday afternoon. This will begin a
welcome cooling trend. The low level flow will shift to onshore
Friday afternoon, but will probably be too late to provide much
cooling to the interior. So, although highs over interior on Friday
will be a little cooler, it is likely they will still be in the 90s.
The coast will cool significantly, with highs back in the 70s.

An Excessive Heat Watch is in effect for Tuesday through Friday for
the interior from Everett southward. Parts of other zones, like
interior Whatcom and Skagit counties and the inland portions of the
coastal zones could also see hot temperatures during this week
although maybe not the four day stretch in the watch area. A weather
statement will be issued to address these locations. Kam

&&

.AVIATION...A weak ridge with light westerly flow aloft will
strengthen tonight and Monday with light northwesterly flow. Marine
stratus has reached much of the interior lowlands this morning with
cigs ranging flow low IFR to 1-2k ft MVFR. The low tops should allow
scattering roughly 17z, then clearing by 18-19z latest. Patchy
stratus may linger near the coast into the afternoon.

KSEA...IFR cigs surround the terminal at 9am so periods of IFR will
be possible through about 17z before scattering and clearing
develops. Variable wind to 4 kt becoming northwest 4-8 kt by around
noon. Light NE wind to 5 kt by 05Z this evening. dtm

&&

.MARINE...Onshore flow will keep small craft advisory west winds
going in the strait today and tonight. Winds will increase a bit
this evening and will maintain the 20-30 kt forecast for central and
eastern portions. A brief gale is still possible. Near small craft
advisory level northwest winds are possible on some parts of the
coast this evening but kept wind limited to 20 kt.

Onshore flow will weaken with northerly flow Monday and Tuesday.
Northwesterly winds may reach small craft strength over the coastal
waters early next week. Typical diurnal winds early next week could
still produce small craft advisory strength westerlies in the
strait during the evening hours. Lighter northerly or even offshore
winds are possible by Wednesday and Thursday. CHB/dtm

&&

.FIRE WEATHER...
The combination of hot and dry conditions could result in critical
fire weather conditions about midweek. The ERC and 1000-hour fuel
values were above historical values. Rainfall amounts were also
below normal for this time of the year. Relative humidities will
also be low, with poor nighttime recoveries forecast for Wednesday
and Thursday. Anticipate the midlevel Haines Index to reach 6 (high)
across much of the area Wednesday through Friday.

The axis of the thermally induced surface trough is anticipated
to expand north into the area about midweek, possibly shifting to
near the coast on Thursday, and then east of the Cascades on
Friday. This will lead to the potential for a dry and unstable air
mass, possibly resulting critical fire weather conditions over
parts of the interior, mountains especially. Also, moderate
northerly breezes are possible over parts of the Puget Sound
Region about midweek. The combination of moderate breezes and low
humidities over this area could also increase the potential for
critical fire weather conditions.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Bellevue and Vicinity-Bremerton and Vicinity-
     East Puget Sound Lowlands-Everett and Vicinity-Hood Canal
     Area-Lower Chehalis Valley Area-Seattle and Vicinity-
     Southwest Interior-Tacoma Area.

PZ...Small Craft Advisory until 5 AM PDT Monday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

In the hours before

Special weather statement, Jul 30, 9:56 AM PST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Seattle WA
1056 AM PDT Sun Jul 30 2017

WAZ503-506-513-515>517-567>569-310600-
Western Whatcom County-Western Skagit County-Olympics-
Western Strait of Juan De Fuca-North Coast-Central Coast-
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
1056 AM PDT Sun Jul 30 2017

...UNUSUALLY HOT WEATHER IS EXPECTED ACROSS WESTERN WASHINGTON
THIS WEEK...

High pressure will build over the Pacific Northwest this week. A
hot air mass will reach Oregon Monday and shift north over
Western Washington Tuesday through Friday.

Locations where hot weather is less common will experience
unusually hot temperatures Wednesday, Thursday, and possibly
Friday. While not included in the current excessive heat watch,
locations just inland from the Washington coast beaches, interior
Whatcom and Skagit counties, and also mountain pass and valleys
will likely experience hot conditions.

Highs in the upper 80s to the 90s are likely just inland from the
coastal beaches including Aberdeen, Hoquiam, Forks, Quillayute,
and also interior Whatcom and Skagit counties including Sumas,
Lynden and Sedro-Woolly. Valleys and passes in the Cascades and
Olympics will be similarly hot. The hot weather could extend into
Friday for some areas but this remains uncertain at this time.
Record high temperatures are possible at many locations during
this period.

Some precautions during a heat wave are to drink plenty of fluids,
seek air conditioned areas, and avoid prolonged outdoor activities.
The elderly and small children are oftentimes most at risk from
the heat. Do not leave children and pets in cars, even with
cracked windows. Heatstroke can occur quickly in vehicles
resulting in illness or death.

www.weather.gov/seattle
Mercer

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cascades of Whatcom and Skagit Counties

When
July 30, 1:00 PM PST to July 31, 11:00 PM PST
Where
Cascades of Whatcom and Skagit Counties forecast zone
Property damage
$2.3 million
Reported by
Fire Department/Rescue

A wildfire started 10 miles NE of Darrington on the Sauk-Suiattle Indian Reservation on July 30th. No structures were lost thanks to fire suppression efforts. The fire burned 216 acres and was permitted to burn itself out by early September after moving into more isolated areas.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718094.